Alert archive / Texas / Tornado Warnings in 2017
Tornado Warning 19, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at Apr 14, 2017, 8:30 PM CDT for Castro County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2017, 8:30 PM CDT (01:30 UTC)
- Expired
- Apr 14, 2017, 9:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
County Castro County, TX
The radar
The Amarillo radar (KAMA), 81 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 8:39 PM CDT | HAIL 1 | Dimmitt, TX | NICKEL TO QUARTER SIZE HAIL FALLING IN DIMMITT CURRENTLY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 3:50 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1782 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.1
The text
As transmitted.
349
WFUS54 KLUB 150130
TORLUB
TXC069-150200-
/O.NEW.KLUB.TO.W.0019.170415T0130Z-170415T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
830 PM CDT FRI APR 14 2017
The National Weather Service in Lubbock Texas has issued a
* Tornado Warning for...
Northern Castro County in the Panhandle of Texas...
* Until 900 PM CDT
* At 829 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Dimmitt, moving northeast at 10 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Dimmitt around 850 PM CDT.
Easter around 900 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Nazareth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3475 10200 3446 10209 3448 10252 3475 10252
TIME...MOT...LOC 0129Z 213DEG 7KT 3454 10234
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
012 follow-up statements
014
WWUS54 KLUB 150136
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
836 PM CDT FRI APR 14 2017
TXC069-150200-
/O.CON.KLUB.TO.W.0019.000000T0000Z-170415T0200Z/
Castro TX-
836 PM CDT FRI APR 14 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHERN
CASTRO COUNTY...
At 835 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Dimmitt, moving east at 15 mph. The circulation
was located about 2 miles south southeast of Dimmitt. An additional
area of concern was located about 8 miles northeast of Dimmitt.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northern Castro County, including the following locations: Nazareth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3475 10200 3446 10209 3448 10252 3475 10252
TIME...MOT...LOC 0135Z 279DEG 14KT 3451 10228
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
01783
WWUS54 KLUB 150150
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
850 PM CDT FRI APR 14 2017
TXC069-150200-
/O.CON.KLUB.TO.W.0019.000000T0000Z-170415T0200Z/
Castro TX-
850 PM CDT FRI APR 14 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHERN
CASTRO COUNTY...
At 847 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Dimmitt, moving east at 10 mph. The greatest area
of concern is about 3 miles southeast of Dimmitt. A second area of
rotation was located about 12 miles west of Dimmitt. These storms
continue to evolve and require constant monitoring.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Dimmitt, Easter and Nazareth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3475 10200 3446 10209 3448 10252 3464 10252
3475 10231
TIME...MOT...LOC 0147Z 279DEG 9KT 3451 10226
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
01What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 14, 6:36 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Apr 14, 6:36 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 636 PM CDT Fri Apr 14 2017 .AVIATION... VFR conditions should persist through the evening but IFR is a possibility toward sunrise on Saturday morning. A strong thunderstorm located NW of KPVW should remain north of that terminal. Winds may increase in a local zone of convergence to the south and southeast of convective activity. && .PREV DISCUSSION... /issued 604 PM CDT Fri Apr 14 2017/ UPDATE... Minor update to raise PoPs significantly around and just downstream of the current slow-moving severe thunderstorm over western Castro County. Given the slow storm motion heavy/flooding rains is also an increasing concern in addition to the severe threat. The activity should gradually wane by mid-late evening as it moves into an increasingly capped environment and the BL cools. PREV DISCUSSION... /issued 301 PM CDT Fri Apr 14 2017/ SHORT TERM... The Saturday afternoon setup will be similar to today's. We will still be dealing with capping issues but farther to the east. Convection will largely be conditional again. A very narrow swath of uncapped air may exist just east of the dryline. The dryline will mix farther to the east to somewhere around the I27/US87 corridor. Areas east of the dryline will be stuck with low stratus for much of the day until some clearing by mid afternoon initially limiting instabilities and maximizing capping. Very strong instabilities will exist east of the dryline with good low level shear. Large scale forcing will be lacking again relying on dryline convergence to initiate convection. A cold front will be moving through the Texas Panhandle during the afternoon. This will maximize low level convergence north of the area in the eastern Texas Panhandle. LONG TERM... Any isolated convection Saturday afternoon should quickly fade as instability wanes and inhibition increases during the mid-late evening hours. The first half of Easter should then start out on the mild and quiet side. However a weak cold front/surface boundary is progged to sag into the northern or central zones before stalling out and this along with the attendant dryline south of the front and perhaps weak upper support within modest west-southwest flow aloft should spur scattered storm development during the afternoon and evening hours. Good moisture/instability along with sufficient deep layer shear along the front and east of the dryline could support robust updrafts and the risk of severe weather. The front/boundary should wash out on Monday, but we will hang on to a risk of isolated afternoon/evening convection along and east of the dryline which will likely be located near or east of the edge of the Caprock. Beyond Monday brief low amplitude ridging aloft along with a further eastward push to the afternoon dryline position should keep the CWA dry Tuesday and Wednesday. After that it becomes less clear as a storm system is expected to approach through the Great Basin before closing off and emerging across the High Plains late week. A northern CONUS shortwave trough is forecast to drop a backdoor cold front into or through the FA on Thursday. Lift ahead of the system will renew shower and storm chances along and north of the boundary late Thursday or Thursday night. Beyond that all will depend on the track of the upper low. The latest GFS and ECMWF favor a track north of the CWA which would quickly dry slot the FA and bring an end to storm chances /aside from perhaps a little light wrap around moisture if the low isn't too far north per the ECMWF/. If you are hoping for more widespread and long-duration rainfall, the Canadian is the winner this afternoon stalling the low to our west while sinking slowly southward from Friday through the weekend. This would result in a cool and soggy weekend, though at this point it looks like a very low probability outcome. Time will tell, but for now have included 20-30 PoPs from late Thursday through Friday. Temperatures through most or all of the extended will reside on the warm side of average with Tuesday and Wednesday likely the warmest of the days when highs well into the 80s /perhaps a few lower 90s/ are expected. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/26
Hazardous weather outlook, Apr 14, 11:15 AM CDT, 9 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1115 AM CDT Fri Apr 14 2017 TXZ021>044-151615- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1115 AM CDT Fri Apr 14 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms will be possible late this afternoon into the early evening across the southwestern Texas Panhandle and the western South Plains, generally along and west of a Tulia to Tahoka line. The main severe threats will be hail up to tennis ball size and winds up to 70 mph. Additionally, isolated tornadoes will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated late-day severe thunderstorms could affect areas east of the Caprock escarpment on Saturday. A greater coverage of severe storms is possible across a broader portion of the South Plains area on Sunday afternoon and evening as a cold front enters the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening.
In the hours before
Local storm report, Apr 14, 7:00 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
700 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TORNADO 3 W DIMMITT 34.55N 102.37W
04/14/2017 CASTRO TX BROADCAST MEDIA
VIDEO OF A LARGE TORNADO ONGOING ABOUT 3 MILES WEST OF
DIMMITT. ONE OF MANY TORNADOES OVER THE PAST 20 MINUTES
WITH THIS STORM.
&&
EVENT NUMBER LUB1700119
GDSLocal storm report, Apr 14, 7:20 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
720 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND DMG 3 WSW DIMMITT 34.53N 102.36W
04/14/2017 CASTRO TX STORM CHASER
8-10 POWER POLES SNAPPED OFF... POSSIBLY FROM AN
EARLIER TORNADO. TIME OF DAMAGE IS ESTIMATED.
&&
EVENT NUMBER LUB1700120
GDSLocal storm report, Apr 14, 7:50 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
750 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TORNADO 4 N DIMMITT 34.61N 102.31W
04/14/2017 CASTRO TX STORM CHASER
BRIEF TORNADO OBSERVED BY STORM SPOTTER. LOCATION
ESTIMATED BY RADAR.
&&
EVENT NUMBER LUB1700121
GDSLocal storm report, Apr 14, 8:01 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
801 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 2 NE DIMMITT 34.57N 102.29W
04/14/2017 M60 MPH CASTRO TX MESONET
WEST TEXAS MESONET MEASURED A SOUTHERLY INFLOW WIND
GUST TO 60 MPH.
&&
EVENT NUMBER LUB1700122
GDSLocal storm report, Apr 14, 8:07 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
807 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TORNADO 6 W DIMMITT 34.55N 102.42W
04/14/2017 CASTRO TX STORM CHASER
BRIEF ROPE TORNADO NOTED IN CHASER VIDEO FEED.
&&
EVENT NUMBER LUB1700123
GDSLocal storm report, Apr 14, 8:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
823 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND DMG 1 NW DIMMITT 34.56N 102.33W
04/14/2017 CASTRO TX PUBLIC
POWER POLE SNAPPED ABOUT 10 FEET ABOVE THE GROUND. THE
TIME OF DAMAGE IS UNKNOWN.
&&
EVENT NUMBER LUB1700124
GDSThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 7:00 PM CDT | Flash Flood Warning | LUB | Castro | 3 hr |
| Apr 14, 7:12 PM CDT | Tornado Warning | LUB | Castro | 33 min |
| Apr 14, 7:41 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 49 min |
| Apr 14, 7:44 PM CDT | Tornado Warning | LUB | Castro | 31 min |
| Apr 14, 7:53 PM CDT | Tornado Warning | LUB | Castro | 22 min |
| Apr 14, 8:13 PM CDT | Tornado Warning | LUB | Castro | 32 min |
| Apr 14, 8:58 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Parmer | 32 min |
| Apr 14, 9:05 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 55 min |
| Apr 14, 9:29 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 31 min |
| Apr 14, 9:41 PM CDT | Flash Flood Warning | LUB | Castro | 2 hr |
| Apr 14, 9:55 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 35 min |
| Apr 14, 10:01 PM CDT | Special Weather Statement | LUB | Childress | 29 min |
| Apr 14, 10:28 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Swisher | 32 min |
| Apr 14, 10:40 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Swisher | 35 min |
| Apr 14, 11:09 PM CDT | Special Weather Statement | LUB | Childress | 36 min |
| Apr 14, 11:13 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Lamb, Swisher | 32 min |
| Apr 14, 11:21 PM CDT | Tornado Warning | LUB | Hale, Swisher | 24 min |
| Apr 14, 11:30 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Swisher | 35 min |
| Apr 14, 11:33 PM CDT | Special Weather Statement | LUB | Childress | 27 min |
| Apr 14, 11:39 PM CDT | Areal Flood Warning | LUB | Castro | 6 hr |
| Apr 14, 11:41 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Swisher | 34 min |
| Apr 14, 11:50 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 40 min |
| Apr 15, 12:14 AM CDT | Severe Thunderstorm Warning | LUB | Floyd, Hale, Swisher | 31 min |
| Apr 15, 12:22 AM CDT | Areal Flood Advisory | LUB | Hale, Swisher | 113 min |
| Apr 15, 12:44 AM CDT | Severe Thunderstorm Warning | LUB | Floyd, Hale | 46 min |
Nearby
Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.